Montana, 2014

High Wind in Montana, February 18 to 19, 2014

February 18 to 19, 2014 · NWS BYZ · 6 events in 6 counties and zones

Tight pressure gradients resulted in high winds across the central and western portions of the Billings Forecast Area.

Where it happened

Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BYZ wrote it up.

Tight pressure gradients resulted in high winds across the central and western portions of the Billings Forecast Area.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Billings, MT wrote its last area forecast discussion before the first event at Feb 18, 3:00 AM MST, 1 minute earlier.

Area forecast discussion, Feb 18, 3:00 AM MST, 1 minute before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BILLINGS MT
300 AM MST TUE FEB 18 2014

.SHORT TERM...VALID FOR TDY AND WED...

FORECAST CHALLENGE TODAY CONTINUES TO BE STRENGTH OF WINDS.
ENSEMBLE SITUATIONAL AWARENESS TABLE SHOWED WIND ANOMALIES AT 700
AND 850 MB THROUGH 18Z TODAY...AND CIPS ANALOGS HAD A GREATER THAN 50
PERCENT CHANCE OF WIND GUSTS GREATER THAN 35 KT OVER THE WESTERN
ZONES TODAY. IT WILL BE WINDY TODAY AND THIS IS REFLECTED IN THE
GRIDS. HOWEVER...MODELS DISAGREED ON HOW WINDY IT WILL BE WITH THE
WRF BUFKIT WINDS COMING IN WEAKER THAN THE GFS. SO FAR...GFS HAS
MATCHED UP BETTER WITH KBIL VWP. GFS SHOWED 50+ KT WINDS MIXING
DOWN INTO THE LOWER LEVELS DURING THE MORNING ALONG WITH
SUBSIDENCE. THIS WOULD SUPPORT HIGH WINDS OVER CENTRAL AREAS. THE
GFS WAS WEAKER ELSEWHERE. HOWEVER...PRESSURE RISES EARLY THIS
MORNING HAVE BEEN WEAK BEHIND A COLD FRONT...ON THE ORDER OF 3
MB/3 HOURS. THE COLD FRONT WAS OVER THE SE PORTION OF THE AREA AT
09Z. WINDS HAVE BEEN GUSTY FOR A TIME WITH THE FRONTAL PASSAGE BUT
THEN HAVE DIED DOWN. THUS NOT CONFIDENT ENOUGH AT THIS TIME TO
EXPAND THE HIGH WIND WARNING ALREADY IN PLACE FOR WHEATLAND
COUNTY. WILL KEEP AN EYE ON TRENDS THROUGH THE MORNING AND ISSUE A
WARNING IF NEEDED. WILL CONTINUE THE CURRENT HIGH WIND WARNING
THROUGH NOON AS THE PRESSURE GRADIENT ORIENTATION WOULD SUPPORT
STRONG WINDS OVER HARLOWTON AND JUDITH GAP.

EXPECT MOST OF THE PRECIPITATION ASSOCIATED WITH THE FRONT...AND
IT/S SHORTWAVE...TO BE S OF THE AREA BY 12Z AS THE SYSTEM WILL
MOVE OUT OF THE AREA THIS MORNING. UPPER RIDGING WILL BUILD OVER
THE AREA BEHIND THE SYSTEM THIS AFTERNOON AND EVENING...THEN
ANOTHER WAVE AND COLD FRONT WILL MOVE INTO THE REGION WED MORNING.
CONTINUED THE LATE NIGHT POPS FOR THE NEXT SYSTEM BUT TRIMMED BACK
THE SE EXTENT OF THEM AS COLD FRONT WAS TIMED TO ARRIVE SLOWER
THAN IN PREVIOUS MODEL RUNS. WILL AGAIN HAVE DEEP INSTABILITY OVER
THE SW MOUNTAINS RESULTING IN A FEW INCHES OF SNOW THERE. A
PRESSURE GRADIENT CONDUCIVE TO GAP FLOW SETS UP OVER THE AREA
TONIGHT. GRADIENT LOOKED STRONG ENOUGH FOR A HIGH END ADVISORY OR
A WARNING. WILL NOT ISSUE A HEADLINE FOR THIS YET IN CASE WIND
HEADLINES ARE NEEDED LATER IN THE SHIFT FOR HIGH WINDS.

THE SHORTWAVE AND COLD FRONT MOVE THROUGH THE AREA ON WED
ACCOMPANIED BY FRONTOGENESIS AND A BAND OF PRECIPITATION. RAISED
POPS OVER SE MT WHERE BEST FORCING AND MOISTURE SETS UP.
INSTABILITY OVER THE MOUNTAINS WILL AID IN BRINGING SOME
ACCUMULATING SNOW TO THESE AREAS. WINDS AGAIN BECOME A CHALLENGE
ACROSS THE AREA WITH SUBSIDENCE AND GOOD MIXING FORECAST BY BOTH
THE GFS AND WRF...BUT THE WRF HAD WEAKER WINDS THAN THE GFS. THE
ENSEMBLE SITUATIONAL AWARENESS TABLE AGAIN HAD 700 AND 850 MB WIND
ANOMALIES. HOWEVER...PRESSURE RISES WERE NOT IMPRESSIVE ON EITHER
MODEL. SO WENT WITH A WINDY FORECAST BUT NO HIGH WIND WATCH FOR
NOW.

RAISED TEMPERATURES SLIGHTLY TODAY BASED ON EXPECTED MIXING.
TEMPERATURES FOR WED LOOKED REASONABLE. ARTHUR

.LONG TERM...VALID FOR THU...FRI...SAT...SUN...MON...

THURSDAY AND FRIDAY SEE AN UNSETTLED PATTERN DEVELOP WITH
TEMPERATURES BECOMING COLDER. SHORTWAVE DIGGING SOUTHWEST OF
MONTANA CAUSES CYCLOGENESIS OVER EASTERN MONTANA BUT NOT TOO DEEP
BUT ASSOCIATED HEIGHT FALLS ALL CONTRIBUTE TO MOISTENING OF THE
AIRMASS. SURFACE BOUNDARY ASSOCIATED WITH THE SURFACE LOW PUSHES
INTO THE AREA ON FRIDAY IN CONVERGENCE IN THE TROUGH WILL HELP
INCREASE SNOW SHOWER ACTIVITY AS TEMPERATURES BEGIN A STEADIER
FALL.

FRIDAY NIGHT AND SATURDAY A STRONGER SIGNALS FOR AN ARCTIC MOVING
INTO THE AREA HAVE BECOME CONSISTENT ENOUGH TO BELIEVE A
SIGNIFICANT SURGE OF WINTER WEATHER INTO THE AREA IS LIKELY.
RAISED CHANCES OF SNOW SATURDAY THROUGH SUNDAY NIGHT AND LOWERED
TEMPERATURES. BECAUSE PATTERN IS ADVERTISING CONTRIBUTION OF
ATMOSPHERIC RIVER OVER THE ARCTIC BOUNDARY AND COLD AIR IS LOOKING
DEEPER HELPING ANCHOR THE FAVORED AREA FOR LIFT ALONG THE
FOOTHILLS AND ADJACENT PLAINS...CONFIDENCE IS INCREASING THAT
A LONG DURATION SNOWFALL EVENT IS POSSIBLE. WITH THIS PATTERN HIGH
TEMPERATURES IN THE TEENS ARE POSSIBLE...SO BEGINNING TO THINK
THAT TEMPERATURES COULD RUN 20 TO 25 DEGREES BELOW NORMAL.

WHEN THE EVENT BEGINS TO BREAK IS NOT CERTAIN WITH HINTS THAT THE
OVERALL WINTER PATTERN IS HERE TO STAY INTO NEXT WEEK. BORSUM
&&

.AVIATION...

EXPECT ANOTHER VERY WINDY DAY ACROSS THE REGION WITH MANY
LOCATIONS SEEING GUSTS OF 40 KTS OR GREATER. VFR CONDITIONS ARE
EXPECTED WITH SOME MOUNTAIN SHOWER ACTIVITY DEVELOPING LATER
TODAY. BORSUM
&&

.PRELIMINARY POINT TEMP/POPS...

    TDY WED     THU     FRI     SAT     SUN     MON
-------------------------------------------------------
BIL 048 032/042 025/037 023/034 016/027 012/023 008/023
    0/N 22/W    12/J    35/J    33/S    44/S    54/S
LVM 048 032/040 020/033 019/031 012/028 009/026 009/026
    1/N 53/W    23/J    44/J    23/S    44/S    53/S
HDN 048 028/045 022/036 022/032 014/027 011/023 009/021
    0/N 23/J    12/J    45/J    43/S    44/S    44/S
MLS 045 026/043 019/034 021/029 012/023 006/019 004/019
    0/N 22/J    22/J    33/J    32/S    22/S    21/E
4BQ 047 024/044 022/035 022/030 016/025 011/023 009/021
    0/N 15/W    12/J    45/J    43/S    23/S    34/S
BHK 042 020/042 016/029 017/024 007/019 003/013 001/016
    2/J 14/W    22/J    33/J    22/S    22/S    21/E
SHR 045 025/044 018/033 018/031 012/027 010/026 011/023
    1/N 06/W    12/J    44/J    43/S    45/S    55/S

&&

.BYZ WATCHES/WARNINGS/ADVISORIES...
MT...HIGH WIND WARNING IN EFFECT UNTIL NOON MST TODAY FOR ZONES
      28-63.
WY...NONE.

&&

WEATHER.GOV/BILLINGS
Hazardous weather outlook, Feb 17, 9:34 PM MST, 5 hours 27 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BILLINGS MT
934 PM MST MON FEB 17 2014

MTZ028>042-056>058-063>068-WYZ098-099-190445-
SOUTHERN WHEATLAND-MUSSELSHELL-TREASURE-NORTHERN ROSEBUD-CUSTER-
FALLON-NORTHERN STILLWATER-YELLOWSTONE-POWDER RIVER-CARTER-
SOUTHERN BIG HORN-EASTERN CARBON-NORTHERN PARK-
NORTHERN SWEET GRASS-GOLDEN VALLEY-RED LODGE FOOTHILLS-
NORTHERN BIG HORN-SOUTHERN ROSEBUD-JUDITH GAP-PARADISE VALLEY-
LIVINGSTON AREA-BEARTOOTH FOOTHILLS-ABSAROKA/BEARTOOTH MOUNTAINS-
CRAZY MOUNTAINS-NORTHEAST BIG HORN MOUNTAINS-SHERIDAN FOOTHILLS-
934 PM MST MON FEB 17 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
MONTANA...SOUTH CENTRAL MONTANA...SOUTHEAST MONTANA AND NORTH
CENTRAL WYOMING.

.DAY ONE...TONIGHT

GUSTY SOUTHWEST TO WEST WINDS WILL CONTINUE TO IMPACT THE WESTERN
FOOTHILLS THROUGH TONIGHT. TRAVELERS SHOULD BE PREPARED FOR
STRONG CROSSWINDS...PARTICULARLY ON I-90 NEAR LIVINGSTON AND ON
HIGHWAY 191 FROM BIG TIMBER TO JUDITH GAP.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

WINDY CONDITIONS WILL PERSIST THROUGH WEDNESDAY.

A COOLING TREND WILL ARRIVE WITH INCREASING CHANCES OF SNOW BY
THE END OF THE WORK WEEK. THE COLDER WEATHER AND INCREASED
POTENTIAL FOR SNOW WILL CONTINUE THROUGH THE WEEKEND.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

6 high wind. Local standard time, as filed.

High Wind, Southern Rosebud

When
February 18, 3:01 AM MST
Where
Southern Rosebud forecast zone
Measured
51 kt (59 mph) measured gust
Reported by
Department of Highways
Coordinates
46.230, -106.731 (the zone’s center; the record gives no point)

Wind gusts of 59 mph were reported across portions of Rosebud County.

High Wind, Southern Wheatland

When
February 19, 10:30 AM MST to 2:00 PM MST
Where
Southern Wheatland forecast zone
Measured
52 kt (60 mph) measured gust
Reported by
RAWS

Wind gusts of 60 mph were reported at the Kilo RAWS site.

High Wind, Golden Valley

When
February 19, 12:00 PM MST to 1:00 PM MST
Where
Golden Valley forecast zone
Measured
35 kt (40 mph) measured sustained
Reported by
AWOS
Coordinates
46.381, -109.175 (the zone’s center; the record gives no point)

Sustained winds of 40 mph were recorded across Golden Valley County.

High Wind, Northern Stillwater

When
February 19, 12:31 PM MST to 1:41 PM MST
Where
Northern Stillwater forecast zone
Measured
35 kt (40 mph) measured sustained
Reported by
AWOS
Coordinates
45.669, -109.395 (the zone’s center; the record gives no point)

Multiple times of sustained winds of 40 mph were reported in the Columbus area.

High Wind, Musselshell

When
February 19, 1:00 PM MST to 2:15 PM MST
Where
Musselshell forecast zone
Measured
35 kt (40 mph) measured sustained
Reported by
Department of Highways
Coordinates
46.497, -108.398 (the zone’s center; the record gives no point)

Sustained winds of 40 mph were recorded at the Bull Mountain DOT site, as well as the Roundup AWOS.

High Wind, Yellowstone

When
February 19, 1:40 PM MST to 2:40 PM MST
Where
Yellowstone forecast zone
Measured
35 kt (40 mph) measured sustained
Reported by
ASOS

Multiple times of sustained winds of 40 mph were recorded at the Billings Airport.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Montana in 2014Every state in 2014This day in weather historyWarnings in Montana, February 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 499643, 499641, 499628, 499627, 499639, 499626.